Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 124, NWS Goodland, KS

June 23, 2003Red Willow County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2003, 8:37 PM CDT for Red Willow County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 23, 2003, 8:37 PM CDT (01:37 UTC)
Expired
Jun 23, 2003, 9:30 PM CDT
In force
53 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Red Willow County, NE

The radar

The Goodland radar (KGLD), 148 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 6:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2003-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4886 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
7.9
Supercell composite
32.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

948 
WUUS53 KGLD 240137
SVRGLD
NEC145-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
837 PM CDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RED WILLOW COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 930 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF DANBURY...OR ABOUT 14
  MILES NORTHEAST OF OBERLIN...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEBANON AT 845 PM CDT
  INDIANOLA AT 905 PM CDT
  BARTLEY AT 910 PM CDT

HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR
MORE CAN BE EXPECTED WITH THIS STORM.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN
OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS
STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS
THE ROAD.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND
SOUTHWEST NEBRASKA.

LAT...LON 4002 10051 4002 10003 4032 9996 4031 10046

RUBIN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:48 PM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jun 23, 3:48 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT MON JUN 23 2003

FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE
FORECAST AREA.  THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE
FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK.

A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA
AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE
AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE
BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE
BOUNDARY.  STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND
SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL
BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE
ROCKIES BEGINNING WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE
NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS
LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH
BEGIN TO SWEEP ACROSS THE REGION.  A CHANCE OF THUNDERSTORMS WILL
CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER
TROUGH SWEEPS THROUGH.

HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT.
OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW
CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY.

.GLD...NONE.

LOCKHART
Hazardous weather outlook, Jun 23, 6:53 PM CDT, 1 hour 44 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT MON JUN 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS
EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF
INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH
THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

MENTZER

In the hours before

Special weather statement, Jun 23, 6:04 PM CDT, 2 hours 33 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
504 PM MDT MON JUN 23 2003

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 569 FOR PORTIONS OF EASTERN
COLORADO...NORTHWEST KANSAS AND SOUTHWEST NEBRASKA EFFECTIVE UNTIL
1100 PM MDT (MIDNIGHT CDT).

IN COLORADO...THE SEVERE THUNDERSTORM WATCH INCLUDES YUMA...KIT
CARSON AND CHEYENNE COUNTIES.

IN NEBRASKA...THE SEVERE THUNDERSTORM WATCH INCLUDES DUNDY...
HITCHCOCK AND RED WILLOW COUNTIES.

IN KANSAS...THE SEVERE THUNDERSTORM WATCH INCLUDES CHEYENNE...
RAWLINS...DECATUR...SHERMAN...THOMAS...SHERIDAN...WALLACE...LOGAN...
GOVE...GREELEY AND WICHITA COUNTIES.

SR
Local storm report, Jun 23, 7:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
641 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0634 PM    7 NE LYDIA                KS   1.75 INCH HAIL
06/23/03   WICHITA                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 7:47 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
647 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    LEOTI                     KS   60 MPH TSTM GUST
06/23/03   WICHITA
Local storm report, Jun 23, 8:11 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
711 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    13 SE LEOTI               KS   60 MPH TSTM GUST
06/23/03   WICHITA                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 8:32 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0719 PM    TRENTON                   NE   .75 INCH HAIL
06/23/03   HITCHCOCK                      REPORTED BY STORM
                                          SPOTTER.

0720 PM    OBERLIN                   KS   1 INCH HAIL
06/23/03   DECATUR                        REPORTED BY STORM
                                          SPOTTER.

0722 PM    4 NE OBERLIN              KS   .75 INCH HAIL
06/23/03   DECATUR

0726 PM    OAKLEY                    KS   70 MPH TSTM GUST
06/23/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0728 PM    MONUMENT                  KS   1 INCH HAIL
06/23/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.
Local storm report, Jun 23, 8:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
737 PM MDT MON JUN 23 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    OAKLEY                    KS   1.25 INCH HAIL
06/23/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0732 PM    4 N MONUMENT              KS   60 MPH TSTM GUST
06/23/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0732 PM    OAKLEY                    KS   2.75 INCH HAIL
06/23/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

0734 PM    OAKLEY                    KS   2.75 INCH HAIL
06/23/03   LOGAN                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:06 PM CDTSevere Thunderstorm WarningGLDHitchcock39 min
Jun 23, 9:28 PM CDTSevere Thunderstorm WarningGLDRed Willow62 min
Jun 24, 5:24 PM CDTSevere Thunderstorm WarningGLDDundy66 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.